Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 173, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2022, 12:27 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2022, 12:27 PM PDT (19:27 UTC)
- Expired
- Aug 14, 2022, 3:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 61 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
725
WGUS55 KVEF 141927
FFWVEF
CAC071-142230-
/O.NEW.KVEF.FF.W.0173.220814T1927Z-220814T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1227 PM PDT Sun Aug 14 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 330 PM PDT.
* At 1227 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the New York Mountains area. Flash flooding is
ongoing or expected to begin shortly and will impact low water
crossings on Ivanpah Road as well as other roadways across east
central San Bernardino County.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Mid Hills Campground....Ivanpah Road...Lanfair Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3543 11517 3519 11488 3503 11499 3503 11525
3514 11547 3522 11540
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
764
WGUS75 KVEF 142014
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
114 PM PDT Sun Aug 14 2022
CAC071-142230-
/O.CON.KVEF.FF.W.0173.000000T0000Z-220814T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
114 PM PDT Sun Aug 14 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT THIS
AFTERNOON FOR SAN BERNARDINO COUNTY...
At 114 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain acrossNew York and Castle Mountain as well as eastern Mojave
Preserve. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Mid Hills Campground....Ivanpah Road...Lanfair Road...Black Canyon
Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3543 11517 3519 11488 3503 11499 3503 11525
3514 11547 3522 11540
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO186
WGUS75 KVEF 142223
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
323 PM PDT Sun Aug 14 2022
CAC071-142233-
/O.EXP.KVEF.FF.W.0173.000000T0000Z-220814T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
323 PM PDT Sun Aug 14 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT THIS AFTERNOON FOR
SAN BERNARDINO COUNTY...
The heavy rain has ended as storms moved south of the area. Flooding
is no longer expected to pose a threat. Please continue to heed
remaining road closures.
A Flood Watch remains in effect until 100 AM PDT Monday for portions
of northwest Arizona, southeast California and Nevada.
LAT...LON 3543 11517 3519 11488 3503 11499 3503 11525
3514 11547 3522 11540
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 10:36 AM PDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 14, 10:36 AM PDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1036 AM PDT Sun Aug 14 2022 .SYNOPSIS...A Flash Flood Watch continues for parts of the area through this evening with scattered rain efficient thunderstorms expected to develop late this morning and continue into the evening. The threat of thunderstorms capable of producing heavy, possibly intense, rainfall is expected to continue through next week. The area should generally see below normal temperatures continuing, especially in areas where cloud cover lingers and limits daytime heating. && .UPDATE...Another active monsoon day in store today, with less cloud cover this morning than yesterday to limit convection. The 12Z sounding has nearly 900 J/kg to tap into once we heat up, with a convective temperature of 95F. With over an inch and a half of PWAT and minimal 800mb steering flow, thunderstorms will be efficient rain-makers today, resulting in increased chances of flash flooding, particularly in vulnerable areas still recovering from previous flood damage. No updates made to the forecast this morning, as it looks to be in good shape. && .SHORT TERM...A Flash Flood Watch continues for today across Lincoln and Mohave counties, much of Clark County including Las Vegas, Lake Mead and the Spring Mountains, and across the eastern half of San Bernardino County. Thunderstorms in the watch area will be capable of producing very heavy rain in a short period of time leading to an increased threat of life threatening flash flooding. Expect storms to start firing over the mountains late this morning with coverage expanding through the afternoon, especially in Lincoln, Clark, and Mohave counties before decreasing around sunset. Short range high resolution models forecast less coverage in San Bernardino County today but storms that do develop will be very efficient rain makers with high rainfall rates and slow cell movement. There is nothing in the weather pattern that indicates any scouring of the moisture we have in place heading into Monday. In fact, the overall environmental conditions are not forecast to change a great deal. Slow moving, rainfall efficient storms are indicated once again. Decisions will need to be made whether another extension of the watch will be needed and in what areas the highest threat will be. One other concern to note is high pressure building north of our area on Monday. Depending on how this plays out, the orientation of the pattern is favorable for a storm motion that brings storms that develop over southwest Utah into Clark County. Some of the stronger thunderstorm events of the past in Las Vegas have occurred with storms moving in from the northeast. Overall confidence is low but also not out of the question. The only other large scale feature to note is an area of low pressure over extreme southern Texas. Models bring this feature slowly westward this week and it could come into play at some point late in the week. .LONG TERM...Tuesday through Saturday. With moisture firmly entrenched, rain chances and below-normal temperatures are expected to persist through the upcoming week. If it seems like you've heard this before, well, you probably have. In fact, the long term forecast discussions from a week ago would likely still be valid today. South-southeasterly flow will continue to usher in moisture as the upper-level high remains to our east. This means that storms will be possible each afternoon, with the best chances in the eastern half of the CWA. As usual, the main concerns are likely to be heavy rain and flash flooding. One thing to watch for is the possible development of a secondary high in the upper Great Basin. This setup are favored for the northeasterly storm event that bring strong winds into the Las Vegas Valley. Otherwise, expect more of the same: afternoon storm chances with any increased activity driven by mesoscale features formed from the previous day's convection. Temps to remain near or below normal given the surplus of moisture and cloud debris. && .AVIATION...For Harry Reid...Another day of monsoonal thunderstorms expected today, with slightly better chances for storms in the direct vicinity of the Harry Reid terminal, however confidence is still quite low. Did again include VCTS for the afternoon hours when storms are most likely to occur. Similar to yesterday, some projections also indicate late evening outflow originating from the north but this did not occur yesterday. Left this out of the TAF due to the uncertainty, but amendments may be needed if this indeed comes to fruition. For the rest of southern Nevada, northwestern Arizona, and southeastern California...Another day of monsoonal thunderstorm development will lead to the possibility of TSRA at KEED/KIFP/KVGT/KHND. Perhaps the best chances for direct impact is KHND and KEED this afternoon as nearby high terrain convection pushes outflow to both terminals. Attempted to highlight this in both TAF sites but amendments may be needed based off radar trends. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts from thunderstorms today according to standard operating procedures. Possible impacts include heavy rain resulting in flash flooding and strong winds. && UPDATE...Varian SHORT TERM...Salmen LONG TERM...Woods AVIATION...TB3 For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:39 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 14, 1:53 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 14, 2:12 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 63 min |
| Aug 14, 2:22 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 14, 3:21 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 39 min |
| Aug 14, 3:46 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 14, 4:33 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.